Q:

Can I stop taking Topamax suddenly?

A:

Quick Answer

Patients should not stop using Topomax suddenly due to the risk of seizures, according to Drugs.com. Before making changes to the dosing of the medicine, talk to a medical care provider. If it is necessary to stop using the medication, the doctor usually reduces the dosage gradually to prevent serious side effects. Patients are encouraged to call their physician if they miss two or more doses of Topomax.

Continue Reading

Full Answer

Because Topomax causes potential harm to an unborn baby, women taking the medication should immediately inform their doctor if they become pregnant, notes Drugs.com. Because having a seizure when pregnant can cause harm to both mother and baby, the doctor may recommend she continue taking the medication.

Doctors prescribe Topomax to prevent seizures in individuals with certain seizure disorders, including epilepsy, according to MedlinePlus. They also prescribe the medication for migraine sufferers. While Topomax is helpful in preventing migraines, it does not treat a migraine headache. Topomax is an anticonvulsant. It helps to decrease abnormal activity within the brain related to these conditions.

Some common side effects of Topomax include tingling in the arms or legs, diarrhea, changes in the taste of food and upper respiratory infections, according to its manufacturer Janssen Pharmaceuticals. Patients who experience side effects should speak with their doctor to determine if they need to stop the medication.

Learn more about Medications & Vitamins

Related Questions

Explore